1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Metformin SR and Nausea ... How Long?

Discussion in 'Metformin/Biguanides' started by GraceK, Sep 11, 2012.

  1. stillo

    stillo Type 2 · Well-Known Member

    Messages:
    93
    Likes Received:
    8
    Trophy Points:
    48
    Hi

    Severe side effects for me and been on it since April, been off metformin for 19 days feel so much better, the thing i cannot understand is i must be cured of diabetes because my Nurse will not be giving me anymore medication we will be seeing how we go, so miraculous recovery for me

    Stillo
     
  2. Saveatree

    Saveatree Type 2 · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    41
    Hi, I'm type 2, 24, diagnosed in August last year. First I was on 3 500mg tabs of metformin a day, which then increased to 5 500mg metformin a day. I was then given Gliclazide to take along side it. The sickness didnt pass and I've now been on metformin slow release for around five months but recently the constant nausea has returned, has anyone else had this?
     
  3. Topaz9

    Topaz9 Type 2 · Member

    Messages:
    13
    Likes Received:
    2
    Trophy Points:
    43
    Have had stomach pains since I took it. I have made a request to be taken off tablets and given insulin. Hope it works. Am going to see a specialist
     
  4. Mike D

    Mike D Type 2 · Expert

    Messages:
    7,345
    Likes Received:
    11,043
    Trophy Points:
    198
    I would think about that some more if it were me. Big move. Are you on slow release metformin?

    I would really like to read the opinions of others but a huge step from where I sit. Anyone else care to comment?
     
  5. Topaz9

    Topaz9 Type 2 · Member

    Messages:
    13
    Likes Received:
    2
    Trophy Points:
    43
    Yes. They started me on normal Metformin. I met a doctor who diagnosed my stomach pains as caused by Metformin and changed it to SR. The pains stopped but the other side effects it had created are still there - inability to eat any animal products - milk, meat and all their by-products. If I eat any of them the pains come back. It is very complicated. I now have to take vitamin B12 because I can't eat meat and allergy tablets to survive. This is why I want to try insulin
     
  6. Indy51

    Indy51 Type 2 · Expert

    Messages:
    5,266
    Likes Received:
    6,188
    Trophy Points:
    178
    @Topaz9, I think you would get more help if you started a new thread of your own and give other members a bit more about your history and other medical conditions.
    I think you would find it very difficult to get a doctor to take you straight from metformin to insulin unless there is evidence that you are Type 1 or 1.5. They have a fairly rigid protocol of drugs that they try for Type 2 and tend to have an "insulin is the last resort" mentality.
     
  7. Topaz9

    Topaz9 Type 2 · Member

    Messages:
    13
    Likes Received:
    2
    Trophy Points:
    43
    I know. I have been researching the drug and it's designed to help patients to lose weight I suppose by suppressing appetite but in my case it has backfired instead it has blocked my stomach from processing any foods. I won't bore you again. My other option is a carbohydrate and completely sugar free diet and stop the medication completely. Good morning if you are in the UK
     
  8. Mike D

    Mike D Type 2 · Expert

    Messages:
    7,345
    Likes Received:
    11,043
    Trophy Points:
    198
    Agree with @Indy51

    Might be something else going on but of course, we're not qualified to comment ... but insulin is a massive step and I'd want everything else investigated first. Much more of your history is needed before I'd make further comment
     
  9. Mike D

    Mike D Type 2 · Expert

    Messages:
    7,345
    Likes Received:
    11,043
    Trophy Points:
    198
    Do you know that for a fact or is it an educated guess? What is your diet as I reckon therein lies the clue(s). Don't worry about "boring" us ... we're here to help.
     
  10. Topaz9

    Topaz9 Type 2 · Member

    Messages:
    13
    Likes Received:
    2
    Trophy Points:
    43
    I don't have colds. I don't have headaches. The only medication I took before this problem was for hypertension and it never gave me any problems.
     
  11. Indy51

    Indy51 Type 2 · Expert

    Messages:
    5,266
    Likes Received:
    6,188
    Trophy Points:
    178
    How old are you? When were you diagnosed with Type 2? Are you overweight? Have you tried diet and/or exercise to get your BG under control?

    I can believe the problems with metformin - the SR version gave me bleeding gastritis. I wonder though if you don't have some other gastric issue going on - it usually takes a couple of years for metformin to interfere with nutrient absorption enough to cause symptoms of B12 deficiency. Coeliac and/or NCGS (non-coeliac gluten sensivity) is another common cause of those kinds of symptoms.

    As well as the B12 deficiency, have you been tested for folate and ferritin?

    Might be worthwhile trying a gluten free diet to see if it helps.
     
  12. Mike D

    Mike D Type 2 · Expert

    Messages:
    7,345
    Likes Received:
    11,043
    Trophy Points:
    198
    BTW, insulin for those diagnosed with diabetes MAY (stress that word "may") add weight, so that's another issue to take into account.
     
  13. Topaz9

    Topaz9 Type 2 · Member

    Messages:
    13
    Likes Received:
    2
    Trophy Points:
    43
    I'll tell you my age later. I was diagnosed end of 1999 and because of my own stupidity I trusted doctors. I was also at university studying chemistry and I thought I had poisoned myself in the student labs. (I was a very mature student just catching up). It wasn't until 2010 when this young doctor diagnosed my problem that I started thinking about Metformin seriously but the doctors have their backs up. I have been referred to a specialist towards end of June. I'm sure it's going to be a fight. I have been low on iron but I eat my spinach
     
  14. Topaz9

    Topaz9 Type 2 · Member

    Messages:
    13
    Likes Received:
    2
    Trophy Points:
    43
    Oh I fluctuate between 14, 15 and 16 stone
     
  15. Mike D

    Mike D Type 2 · Expert

    Messages:
    7,345
    Likes Received:
    11,043
    Trophy Points:
    198
    Nothing more from me then ....
     
  16. Topaz9

    Topaz9 Type 2 · Member

    Messages:
    13
    Likes Received:
    2
    Trophy Points:
    43
    Been good sharing with somebody. Will let you know what the endocrinologist say
     
  17. Mike D

    Mike D Type 2 · Expert

    Messages:
    7,345
    Likes Received:
    11,043
    Trophy Points:
    198
    It's in your profile so perhaps you might care to remove it?
     
  18. Topaz9

    Topaz9 Type 2 · Member

    Messages:
    13
    Likes Received:
    2
    Trophy Points:
    43
    They don't show our profiles do they? That private. Oh I'm going to remove it. I've been trying to hide my real name in Facebook they won't let me.
     
  19. Topaz9

    Topaz9 Type 2 · Member

    Messages:
    13
    Likes Received:
    2
    Trophy Points:
    43
    I just remembered that you said SR gave you a gastric problem. How do you deal with it. You can't continue taking other medication
     
  20. Mike D

    Mike D Type 2 · Expert

    Messages:
    7,345
    Likes Received:
    11,043
    Trophy Points:
    198
    They do if you click on your avatar. Would have thought you entered that when you registered, but no big deal. Age is irrelevant in any event.. Your diet details (if you want advice) are not.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook